It seems to me that far too many health care providers are jumping to prescribe one of the "bone-building" drugs as the first response for any woman who shows any sign of decreased bone mass, even when they are far from having osteoporosis or even advanced osteopenia (the level of loss before osteoporosis). The drugs, the first of which was Fosamax, do not come without risk, and many of us haven't really understood how they act.
First a few comments on osteoporosis and prevention: Osteoporosis has long been called the Silent Disease because it progresses without obvious symptoms. It is a preventable disease, but it takes work on our parts to prevent, or at least, limit loss. By the time a woman reaches menopause and her estrogen levels have dropped , she begins to lose bone more rapidly. The first seven years are said to be the time of the most rapid loss of our lives. Many of us will find on our first bone scan that we already have osteopenia, and I believe this finding is closely related to the fact that when the boomer generation was young, our mothers did not know about the importance of calcium and strengthening exercises...neither did the medical community. As a result, many of us never laid down the optimum base of bone, so when we approach menopause, we start at somewhat of a disadvantage. However, it is never too late to start working on limiting loss and even building back bone.
Bones are constantly remodeling themselves to adjust to the stress and strain of life, so they are in a repetitive cycle of breakdown and build-up. What our bones need from us are estrogen, calcium, magnesium, Vitamin D3 and regular stress on them. Stress on bone (from weight-bearing exercise) is an absolute necessity to our being able to maintain strong bone as we grow older.
The bisphosphonates (Fosamax, Actonel, Boniva) are widely prescribed and they act by interfering with the natural cycle of bone breakdown and build-up. They work by inhibiting the breaking down of bone (called resorption); they are antiresorptive. However, bone growth is a 2-way process. If resorption is slowed, so is formation. Therefore, no bone loss is true, but so is no bone formation. Real bone is living tissue. What you get from the bisphosphonates is a dense, hard covering without the inner matrix that adds life and flexibility to bone. They're not building bone. I think of it more as applying a thick layer of spackle over a weakening place in a wall. Yet, this category of drug definitely has a place in our approach to preventing further loss and treating present loss. They have been shown to reduce fracture rate by almost 50 percent, but they do have side effects. These include nausea, constipation, heartburn, stomach-acid-related symptoms and even the risk of severe esophageal ulcers. Since 2003, there have been reports of a possible link between the bisphosphonates and a disorder called osteonecrosis or "death of bone", most particularly the jaw bone. Although this condition is rare, patients need to know of its existence and the risks. Earlier this week, the Food and Drug Administration (FDA) issued an alert about the possibility of severe and sometimes incapacitating bone, joint and/or muscle pain in patients who take these drugs.
To date, the longest study on how these drugs affect bone health spanned 10 years, during which time half of the study population dropped out because of significant side effects. My concern is that the drugs are being handed out as loosely as anti-depressants and sleepings meds. We don't know what happens to this form of "bone" over the long term. Will we end up a generation of old women with dense, but brittle, bones?
What we can do in taking charge of our own health is to aim to get strong. Weight-bearing exercise is crucial. You don't have to like it; just do it! The combination of calcium, magnesium and Vitamin D3 gives your body the ingredients it needs to continue to build healthy, new bone. Most importantly, just start. Take that first step, that first nutritious meal high in minerals, that first vitamin/mineral supplement. Consider whether estrogen is appropriate for you. Just start. It's never too late to make a positive difference.
Published On: January 12, 2009